Alert archive / Wyoming / High Wind Warnings in 2025

High Wind Warning 8, NWS Cheyenne, WY

January 27, 2025Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Jan 27, 2025, 1:05 AM MST for Albany County, Laramie County, Platte County, Wyoming. It was in force for 12 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 27, 2025, 1:05 AM MST (08:05 UTC)
Expired
Jan 27, 2025, 1:24 PM MST
In force
12 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 27, 1:34 AM MSTHIGH SUST WINDS 401 Sse Bordeaux, WYPeak wind gust of 54 MPH.
Jan 27, 2:30 AM MSTHIGH SUST WINDS 421 Sse Bordeaux, WYWYDOT Sensor at Bordeaux. Average sustained winds for the past hour. Maximum gust is 57 MPH.
Jan 27, 4:46 AM MSTNON-TSTM WND GST 601 Sse Bordeaux, WYWYDOT Sensor at Bordeaux.
Jan 27, 5:10 AM MSTNON-TSTM WND GST 621 Sse Bordeaux, WYWYDOT Sensor at Bordeaux. Sustained winds of 45 to 47 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.1 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2025-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2025-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2677 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

110 
WWUS75 KCYS 270805
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
105 AM MST Mon Jan 27 2025

WYZ106-272100-
/O.UPG.KCYS.HW.A.0008.000000T0000Z-250127T2100Z/
/O.NEW.KCYS.HW.W.0008.250127T0805Z-250127T2100Z/
Central Laramie Range and Southwest Platte County-
Including the cities of Bordeaux
105 AM MST Mon Jan 27 2025

...HIGH WIND WARNING IN EFFECT UNTIL 2 PM MST THIS AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. 
  Strong winds may also lead to areas of blowing and drifting snow.

* WHERE...Bordeaux area along Interstate 25 between Chugwater and 
  Wheatland.

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers. In addition, areas of blowing snow 
  could lead to reduced visibility, even whiteout conditions, and 
  slick roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

Trudel
1 follow-up statement
937 
WWUS75 KCYS 272024
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
124 PM MST Mon Jan 27 2025

WYZ106-272130-
/O.CAN.KCYS.HW.W.0008.000000T0000Z-250127T2100Z/
Central Laramie Range and Southwest Platte County-
Including the cities of Bordeaux
124 PM MST Mon Jan 27 2025

...HIGH WIND WARNING IS CANCELLED...

Winds have diminished below warning thresholds. Therefore, the High 
Wind Warning will be allowed to expire.

$$

MN

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 26, 10:29 PM MST, 2 hours 36 minutes earlier. Its key messages:

  • High Wind Watch in effect tonight through Monday afternoon for the I-25 corridor between Cheyenne and Wheatland. Wind gusts up to 60 mph will be possible, including drifting and blowing snow. Blowing and drifting snow possible in the other southeast Wyoming wind prones as well.
  • Warmer and drier conditions are expected next week with locally windy conditions in the wind prone areas of southeast Wyoming.
Area forecast discussion, Jan 26, 10:29 PM MST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1029 PM MST Sun Jan 26 2025

.KEY MESSAGES...

- High Wind Watch in effect tonight through Monday afternoon for
  the I-25 corridor between Cheyenne and Wheatland. Wind gusts
  up to 60 mph will be possible, including drifting and blowing
  snow. Blowing and drifting snow possible in the other
  southeast Wyoming wind prones as well.

- Warmer and drier conditions are expected next week with
  locally windy conditions in the wind prone areas of southeast
  Wyoming.

&&

.UPDATE...
Issued at 854 PM MST Sun Jan 26 2025

A few changes were made to the forecast this evening. Decreased
visibility significantly at Laramie as the airport was down to
1/4 mile in shallow fog and little fog existed in the grids.
Also decreased ceiling heights at Laramie due to a vertical
visibility of 100ft as of about 30 minutes ago. Ceilings have
since come back up and dissipated, but due to the shallow nature
of the fog and its fluctuations, decided to keep the low
ceilings in the grids. Other than that, left the High Wind Watch
the same at Bordeaux as confidence is not there to upgrade to a
High Wind Warning and winds have yet to come up significantly.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 150 PM MST Sun Jan 26 2025

Snow showers that lingered across the southern part of the CWA this
morning have since ceased. Some slight cloud cover remains south of
the Interstate 80 corridor per visible satellite imagery, however
this is expected to clear out soon. The rest of the day will be
uneventful as drier and warmer air is advected into the area aloft.
Heading into tonight, expect cold temperatures. Mostly clear skies,
snow cover, and light winds could lead to effective radiational
cooling and tank temperatures. Did go below guidance and lowered
overnight low temperatures, especially in valleys and low lying
areas. In these spots, low temperatures below zero can be expected.
However, winds in the wind prone locations are expected to pick up
late tonight. If these winds spill into adjacent valley locations,
temperatures probably will not be as cold as forecast.

Late tonight, a surface high in western Wyoming will strengthen
while troughing over the northern High Plains persists. This will
lead to an impressive MSLP gradient over the Laramie Range per the
GFS. The GFS continues to advertise a 5 to 6 mb gradient over the
Laramie Range, which could be sufficient enough to create high winds
at Bordeaux. The uncertainty comes more with the NAM. The newest 12Z
run shows a broad 3 to 4 mb gradient over the Laramie Range. Still
would like to see a bit more packing of the isobars from the NAM,
hence the bit of uncertainty. However, other variables like the 800
mb wind speeds have increased to about 42 kts, which is greater than
what was shown yesterday. This is largely a gradient driven event
though, so not sure how much impact winds aloft and subsidence will
have. 850 CAG-CPR height gradients remain consistent from yesterday
with a brief spike above 50 meters Monday morning. This likely is
not enough to see high winds at Arlington, but a blustery day with
gusts over 40 MPH can be expected. Ultimately, decided to keep the
current High Wind Watch for Bordeaux a Watch. The deciding factor
was in-house guidance probabilities had come down slightly since
yesterday. The following shifts may want to consider an upgrade if
newer model data shows better forcing for high winds or winds begin
to pick up above 50 MPH overnight. The strongest winds will likely
peak Monday morning.

The strong winds will likely also lead to areas of blowing and
drifting snow late tonight and Monday. The wind prones, including
the South Laramie Range and foothills will be the most likely areas
to experience blowing and drifting snow, but areas outside of the
wind prones like central Carbon and Laramie Counties and the Laramie
Valley could also see some blowing snow due to the recent snowfall.
Blowing snow chances will decrease throughout the day for areas east
of the Laramie Range as temperatures are expected to warm up into
the 40s. Most areas west will struggle to reach freezing, keeping
blowing snow probabilities elevated throughout the day. As is
usually the case with blowing snow, reduced visibility and slick
conditions are possible. If visibility drops below one mile,
Winter Weather Advisories may be needed.

Headed into Tuesday, quieter conditions are expected. With high
pressure in place over Wyoming, mostly sunny skies are expected. 700
mb temperatures will be on the warmer side, ranging from -2C to -4C.
This will lead to above average high temperatures, especially
across the Nebraska panhandle. Here, temperatures will rise into
the upper 40s, with perhaps a few lower elevation spots making
a run for 50! Those east of the Interstate 25 corridor in
Wyoming can expect highs in the 40s, and those to the west will
see highs in the 30s. With high pressure overhead, precipitation
is not expected.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 150 PM MST Sun Jan 26 2025

A very stable and more seasonable pattern is shaping up over
southeast Wyoming through the remainder of the week. This will
set the stage for strong radiational cooling and very cold
nights west of the Laramie Range especially in the valleys
Wednesday/Thursday night. The NAEFS/GEFS Ensemble mean are even
hinting at 700mb temperatures around one standard deviation
above normal through at least Friday. This will yield to high
temperatures in the 40s and lower 50s east of the Laramie
Range/I-25 corridor.

The main question will be the track of the closed low moving
through the southwest U.S. into the central Plains. At this
juncture, the bulk of the ensembles/NBM are keeping us entirely
dry through Friday with main closed low staying well south and
east of our CWA. This includes the shift of tails of the ECMWF
ensembles which keeps the bulk of the precipitation across
eastern Colorado and western Kansas. However, there a couple of
clusters including the deterministic GFS that does graze the
southeast corner of our CWA with some snowfall on Friday. The
deterministic GFS and some of the clusters also displaces this
closed low much further west than the GEM/ECMWF. With that in
mind, we went ahead and introduced a slight chance of snow in
the far southeast corner of the Nebraska panhandle which
includes Sidney on Friday. We also tweaked temperatures down a
couple degrees from the NBM due to the potential for thicker
cloud cover.

Next weekend, it looks the pattern will transition back to a
more northwest flow regime with the potential for stronger winds
moving back into the wind prone areas possibly beginning on
Saturday and continuing through Sunday with even the potential
for mountain snowfall. This mountain snowfall could end being a
bit more anomalous, but it will be dependent on the placement
of the jet, upslope flow and moisture fetch from the Pacific.
Stay Tuned.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1027 PM MST Sun Jan 26 2025

Shallow fog has developed near KLAR, and will keep IFR to LIFR
conditions into Monday morning. There may be a few breaks in the
fog at times, but the timing and duration of this is uncertain.
Fog should lift mid morning Monday. KRWL also has about a 10%
of developing fog, but this is too low to add to the TAF at this
time.

Elsewhere, expect VFR conditions and largely light winds.
Northwest winds may gust 20 to 25 knots at High Plains terminals
late Monday morning into the early afternoon hours.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch through Monday afternoon for WYZ106.
NE...None.

&&

UPDATE...AM
SHORT TERM...SF
LONG TERM...REC
AVIATION...MN
Hazardous weather outlook, Jan 26, 2:42 PM MST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
242 PM MST Sun Jan 26 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-272145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
242 PM MST Sun Jan 26 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

High Wind Watch in effect tonight through Monday afternoon for the
Bordeaux area. Wind gusts up to 60 mph will be possible,
including drifting and blowing snow. Blowing and drifting snow
will also be possible in the other southeast Wyoming wind prones.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

High Wind Warnings in Wyoming, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.